I had an endoscopic Roux-en-y gastric bypass operation in March 2005 at the age of 34. The procedure and recovery presented no complications and weight loss was significant. However, after about 4 months post OP I developed such severe heartburn that I was put on 40mg of Nexium (by my family doctor) which immediately stopped all symptoms. I never had problems with acid reflux or common heartburn pre-surgery.
My surgeon, whom I continued to see for about a year after surgery said repeatedly that it was impossible for me to experience heartburn as there would be no chance of acid reaching my pouch etc. Just looking into this issue online proves otherwise as this seems to be a very, very common side effect after a gastric bypass. One article even says that 6 out of 10 patients experience this symptom. I even went to have a special x-ray taken to check for leaks - negative.
The downside of Nexium was that this allowed me to overeat without any pain or consequences so that I am now exceeding my pre OP weight by 20 lbs. I am sure that my pouch was stretched due to not being forced to stick to the recommended 1 cup servings. Whenever I try to get off the Nexium the heartburn returns in such painful and severe matter that I usually go back within 2-3 days.
Is there anything available to deal with this symptom and to make my surgery a success afterall? Thanks for your help!
If you are experiencing symptoms like severe dyspepsia (painful, difficult, or disturbed digestion), burning pain behind breast bone, and vomiting, you need to be checked for stomach ulcer.
It is expectable for up to 10 % of patients that have undergone the surgery for gastric bypass, to develop stomach ulcer in the first 3 months after the surgery.
Nexium is also indicated for treatment of stomach ulcers.
Visit your doctor and consult him about this possibility.